Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 210, NWS Goodland, KS

June 27, 2016Wallace County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jun 27, 2016, 3:25 PM MDT for Wallace County, Kansas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2016, 3:25 PM MDT (21:25 UTC)
Expired
Jun 27, 2016, 4:15 PM MDT
In force
50 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Wallace County, KS

The radar

The Goodland radar (KGLD), 66 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 27, 1:50 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 9.4 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2016-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2016-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-288 J/kg
Mixed-layer LCL
2551 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

322 
WUUS53 KGLD 272125
SVRGLD
KSC199-272215-
/O.NEW.KGLD.SV.W.0210.160627T2125Z-160627T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
325 PM MDT MON JUN 27 2016

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN WALLACE COUNTY IN WEST CENTRAL KANSAS...

* UNTIL 415 PM MDT

* AT 324 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SHARON
  SPRINGS...MOVING SOUTHEAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  SHARON SPRINGS AND WALLACE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3870 10180 3892 10190 3893 10161 3871 10148
      3870 10148
TIME...MOT...LOC 2124Z 332DEG 20KT 3886 10173 

HAIL...1.00IN
WIND...60MPH
 
$$

024
1 follow-up statement
521 
WWUS53 KGLD 272139
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
339 PM MDT MON JUN 27 2016

KSC199-272215-
/O.CON.KGLD.SV.W.0210.000000T0000Z-160627T2215Z/
WALLACE KS-
339 PM MDT MON JUN 27 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MDT
FOR SOUTHEASTERN WALLACE COUNTY...

AT 339 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES SOUTHEAST
OF SHARON SPRINGS...MOVING SOUTHEAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHEASTERN WALLACE COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3870 10180 3886 10181 3887 10157 3871 10148
      3870 10148
TIME...MOT...LOC 2139Z 330DEG 27KT 3875 10165 

HAIL...1.00IN
WIND...60MPH
 
$$

024

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 2:25 PM MDT, 1 hour earlier.

Area forecast discussion, Jun 27, 2:25 PM MDT, 1 hour before
Area Forecast Discussion
National Weather Service Goodland KS
225 PM MDT MON JUN 27 2016

.SHORT TERM...(This evening through Tuesday)
Issued at 158 PM MDT Mon Jun 27 2016

Currently in a severe thunderstorm watch for most of the area.
Mesoscale boundaries have made this a complicated forecast with
high resolution/convectively allowing models having a hard time
with current scenario. Look to have two different waves of
thunderstorms. Current activity will push south and east and then
another cluster moves in from the north later in the evening.
Activity should decrease in intensity after midnight but will be
around the rest of the night.

Should have lingering thunderstorms in the morning in the far
east. Then the rest of the day should be dry/quiet due to stable
air mass in place after tonight's convection and 700 mb ridging
on top of that. Temperatures will be problematic due to cloud
cover and rain cooled air mass. Depending on tonight's scenario
works out, night shift will need to look into the possibility of
fog.

.LONG TERM...(Tuesday night through Monday)
Issued at 225 PM MDT Mon Jun 27 2016

A fairly typical upper air pattern continues for late June. Upper
high over the four corners area will remain about stationary
through the week with some strengthening through mid-week. The
overall result for the forecast area will be NW-WNW flow with
weak, difficult to time, short wave troughs moving over the
Central High Plains. As a result, pop forecasts are somewhat
generic with higher pops favoring times and locations where model
guidance is more consistent. Better chances for precipitation will
be Tuesday night and again Thursday night into Friday night.
Precip chances are lower at other times but cannot be ruled out
given the favorable flow aloft and lingering mesoscale features.
Over the weekend the upper flow becomes more zonal with continued
chances for scattered thunderstorms.

High temperatures will be in the upper 80s to near 90 on
Wednesday, cooling to the lower 80s Thu-Fri and warming again over
the weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1142 AM MDT Mon Jun 27 2016

Complex forecast due to mesoscale influences from the overnight
convection that most of the model output is not taking into
account. Currently thunderstorms are occurring to the west and
northwest of both sites. For Kgld...am expecting thunderstorms to
begin affecting the site from around 20z to around 03z. Some mvfr
conditions look to occur here. Winds will remain highly variable.

For Kmck...There looks to be two different rounds of thunderstorms
that will affect the area. The first one will be around 21z and
lasting to near 00z. Second round looks to occur from around 04z
to near 08z. Did not feel confident enough to put in mvfr
conditions and just have vfr at this time. The winds will also be
highly variable in nature due to thunderstorm outflow boundaries.

&&

.GLD Watches/Warnings/Advisories...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...BULLER
LONG TERM...DLF
AVIATION...BULLER
Hazardous weather outlook, Jun 27, 10:34 AM MDT, 4 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1034 AM MDT MON JUN 27 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-281200-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
1034 AM MDT MON JUN 27 2016 /1134 AM CDT MON JUN 27 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORMS WILL CONTINUE TO SLOWLY INCREASE IN COVERAGE AND
INTENSITY AS THEY MOVE ACROSS THE ENTIRE REGION THROUGH TONIGHT.
THESE STORMS WILL BE CAPABLE OF PRODUCING VERY LARGE HAIL...
DAMAGING WINDS...A FEW TORNADOES...AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

FOR TUESDAY AND WEDNESDAY IT APPEARS THAT THUNDERSTORMS WILL MOVE
ACROSS THE AREA FROM THE NORTH DURING THE EVENING AND OVERNIGHT
HOURS. SEVERE WEATHER IS POSSIBLE ALONG WITH LOCALLY HEAVY
RAINFALL.

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE FROM THURSDAY INTO
FRIDAY WITH SOME OF THESE STORMS BECOMING SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Jun 27, 2:12 PM MDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
212 PM MDT MON JUN 27 2016

COZ091-272045-
KIT CARSON COUNTY-
212 PM MDT MON JUN 27 2016

...BRIEF TORNADO SIGHTED...

AT APPROXIMATELY 2PM MDT A BRIEF TORNADO WAS REPORTED NORTHEAST OF
FLAGLER WHICH HAS SINCE DISSIPATED. CONDITIONS CONTINUE TO FAVOR THE
POTENTIAL FOR BRIEF TORNADOES AS STORMS DEVELOP ACROSS THE
AREA...HOWEVER AT THIS TIME IT IS UNKNOWN IF ANY ADDITIONAL
TORNADOES WILL OCCUR. ANY TORNADOES WHICH DEVELOP ARE EXPECTED TO
POSE A LIMITED THREAT AND ARE OFTEN ASSOCIATED WITH WEAKER STORMS
AND NOT SEEN ON RADAR.

IF A TORNADO IS SPOTTED TAKE NECESSARY PRECAUTIONS TO ENSURE YOUR
SAFETY...THEN REPORT IT TO THE NATIONAL WEATHER SERVICE AT 785-899-
7119. LOCAL SPOTTERS ARE ENCOURAGED TO MONITOR RAPIDLY DEVELOPING
STORMS IN THEIR AREA.

LAT...LON 3932 10315 3945 10307 3923 10260 3904 10273
      3904 10282 3925 10316
TIME...MOT...LOC 2011Z 302DEG 19KT 3928 10292

024
Special weather statement, Jun 27, 2:19 PM MDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
219 PM MDT MON JUN 27 2016

COZ091-272030-
KIT CARSON COUNTY CO-
219 PM MDT MON JUN 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KIT CARSON COUNTY UNTIL
230 PM MDT...

AT 218 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
VONA...OR 5 MILES NORTHEAST OF SEIBERT...MOVING SOUTHEAST AT 20 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
STRATTON...SEIBERT AND VONA.

THIS INCLUDES INTERSTATE 70 IN COLORADO BETWEEN MILE MARKERS 404 AND
421.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT FOR
EAST CENTRAL COLORADO.

LAT...LON 3932 10296 3946 10280 3936 10250 3913 10272
TIME...MOT...LOC 2018Z 302DEG 18KT 3935 10278

024
Special weather statement, Jun 27, 2:44 PM MDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
244 PM MDT MON JUN 27 2016

COZ091-092-KSZ013-027-272115-
KIT CARSON COUNTY CO-CHEYENNE COUNTY CO-WALLACE KS-SHERMAN KS-
244 PM MDT MON JUN 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KIT CARSON AND
NORTHEASTERN CHEYENNE COUNTIES IN EAST CENTRAL COLORADO...
NORTHWESTERN WALLACE COUNTY IN WEST CENTRAL KANSAS AND SOUTHWESTERN
SHERMAN COUNTIES IN NORTHWESTERN KANSAS UNTIL 315 PM MDT...

AT 244 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 16
MILES NORTH OF WESKAN...OR 17 MILES SOUTH OF KANORADO...MOVING
SOUTHEAST AT 15 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS THUNDERSTROM WILL PRODUCE STRONG WINDS RESULTING IN AREAS OF
REDUCED VISIBILITY IN BLOWING DIRT. USE EXTREME CAUTION IF YOU MUST
TRAVEL AND BE ALERT FOR RAPIDLY CHANGING VISIBILITY.

LOCATIONS IMPACTED INCLUDE...
SHARON SPRINGS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT FOR
EAST CENTRAL COLORADO...AND WEST CENTRAL AND NORTHWESTERN KANSAS.

LAT...LON 3920 10221 3922 10190 3890 10169 3885 10215
TIME...MOT...LOC 2044Z 314DEG 14KT 3909 10200

024
Special weather statement, Jun 27, 3:07 PM MDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
307 PM MDT MON JUN 27 2016

COZ091-272115-
KIT CARSON COUNTY CO-
307 PM MDT MON JUN 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL KIT CARSON COUNTY
UNTIL 315 PM MDT...

AT 307 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES SOUTH OF STRATTON...MOVING SOUTHEAST AT 25 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTH CENTRAL KIT
CARSON COUNTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT FOR
EAST CENTRAL COLORADO.

LAT...LON 3922 10261 3905 10238 3904 10258 3904 10274
      3919 10276
TIME...MOT...LOC 2107Z 332DEG 20KT 3911 10262

024
Special weather statement, Jun 27, 3:18 PM MDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
318 PM MDT MON JUN 27 2016

COZ092-272145-
CHEYENNE COUNTY-
318 PM MDT MON JUN 27 2016

...BRIEF TORNADOES POSSIBLE...

CONDITIONS FAVOR THE POTENTIAL FOR BRIEF TORNADOES AS STORMS DEVELOP
ACROSS THE AREA...HOWEVER AT THIS TIME IT IS UNKNOWN WHICH IF ANY
STORM WOULD PRODUCE A TORNADO. ANY TORNADOES WHICH DEVELOP ARE
EXPECTED TO POSE A LIMITED THREAT AND ARE OFTEN ASSOCIATED WITH
WEAKER STORMS AND NOT SEEN ON RADAR.

IF A TORNADO IS SPOTTED TAKE NECESSARY PRECAUTIONS TO ENSURE YOUR
SAFETY...THEN REPORT IT TO THE NATIONAL WEATHER SERVICE AT 785-899-
7119. LOCAL SPOTTERS ARE ENCOURAGED TO MONITOR RAPIDLY DEVELOPING
STORMS IN THEIR AREA.

LAT...LON 3869 10317 3869 10316 3900 10316 3885 10227
      3861 10235 3861 10305 3863 10317
TIME...MOT...LOC 2117Z 332DEG 20KT 3883 10287

024
Local storm report, Jun 27, 3:23 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
323 PM MDT MON JUN 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             SHARON SPRINGS          38.89N 101.75W
06/27/2016  E0.88 INCH       WALLACE            KS   TRAINED SPOTTER

            PEA TO NICKEL SIZE HAIL.

&&

DR

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 1:28 PM MDTSpecial Weather StatementGLDCheyenne17 min
Jun 27, 1:45 PM MDTSpecial Weather StatementGLDCheyenne15 min
Jun 27, 2:06 PM MDTSevere Thunderstorm WarningGLDSherman, Wallace39 min
Jun 27, 2:44 PM MDTSpecial Weather StatementGLDWallace31 min
Jun 27, 2:47 PM MDTSevere Thunderstorm WarningGLDWallace43 min
Jun 27, 3:47 PM MDTSevere Thunderstorm WarningGLDGreeley, Wallace, Wichita43 min
Jun 27, 4:13 PM MDTSpecial Weather StatementGLDWichita47 min
Jun 27, 4:16 PM MDTSevere Thunderstorm WarningGLDGreeley, Wichita44 min
Jun 27, 4:29 PM MDTSevere Thunderstorm WarningGLDWichita17 min
Jun 27, 4:59 PM MDTSpecial Weather StatementGLDWichita46 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.